Alert archive / California / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 18, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Aug 9, 2017, 7:19 PM PDT for Washoe County, Nevada; Lassen County, Plumas County, California. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2017, 7:19 PM PDT (02:19 UTC)
- Expired
- Aug 9, 2017, 7:45 PM PDT
- In force
- 26 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lassen County, CA, Plumas County, CA, Washoe County, NV
The radar
The Reno radar (KRGX), 56 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 2.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 148 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 2812 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -92 m²/s²
- 0-3 km storm-relative helicity
- -61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
872 WUUS55 KREV 100219 SVRREV CAC035-063-NVC031-100245- /O.NEW.KREV.SV.W.0018.170810T0219Z-170810T0245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Reno NV 719 PM PDT WED AUG 9 2017 The National Weather Service in Reno has issued a * Severe Thunderstorm Warning for... Plumas County in northern California... Southeastern Lassen County in northern California... Southern Washoe County in western Nevada... * Until 745 PM PDT * At 718 PM PDT, a severe thunderstorm was located near Doyle, moving north at 10 mph. HAZARD...60 mph wind gusts and quarter size hail. SOURCE...Radar indicated. IMPACT...Hail damage to vehicles is expected. * Locations impacted include... Doyle, Herlong and State Line Peak. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to localized flooding, especially across the northern portion of the Long Valley burn scar. Do not drive your vehicle through flooded roadways. && LAT...LON 3995 11989 3990 12011 4014 12026 4022 11992 TIME...MOT...LOC 0218Z 164DEG 11KT 4001 12003 HAIL...1.00IN WIND...60MPH $$ DJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 1:15 PM PDT, 6 hours 4 minutes earlier.
Area forecast discussion, Aug 9, 1:15 PM PDT, 6 hours 4 minutes before
Area Forecast Discussion National Weather Service Reno NV 115 PM PDT Wed Aug 9 2017 .SYNOPSIS... Low pressure over northern California will continue shower and thunderstorms development through this evening with some storms capable of producing flash flooding mainly north of I-80. The storm threat will shift farther north on Thursday as this low finally exits northern California. Drier conditions are expected Friday through early next week. Temperatures will remain near to slightly above average through the week. && .SHORT TERM... Showers and thunderstorms producing hail, gusty outflow winds, and localized flash flooding generally north of Interstate 80 will continue this evening. An upper level shortwave trough off the California coast will place favorable upper level divergent forcing across northern Nevada tonight. Layered water vapor imagery and our special 19z sounding shows an encroaching dry level pushing northward near the I-80 corridor. This could reduce the flash flood threat southward of this area with more of a wind gust threat expected. As such, think the best flash flood potential should remain across northern Washoe, Lassen, and Pershing counties with much of the showers and storms diminishing before midnight. The shortwave will remain in the area on Thursday but the moisture and forcing axis will shift northward and provide the best chances for storms mainly across Lassen and northern Washoe counties. Cooling aloft should produce some sizable instability by Nevada standards at about 800-1000 J/kg. Considering the ample instability and light flow aloft, these storms look like mainly hail and heavy rain producers. Drier and quieter conditions will prevail heading into the weekend as broad troughing ushers in a dry southwest flow aloft. Temperatures will warm aloft and will allow high temperatures to warm a few degrees above seasonal averages with lower 90s expected across western Nevada and lower 80s across Sierra valleys. Expecting typical zephyr breezes through the weekend and into early next week. The dry air mass will result in dry conditions along mid-slopes and higher elevations by Sunday morning. By early next week, model guidance again wants to develop a closed low across central California, but predictability with the trajectory is typically low particularly in the extended. Overall, this low may transport moisture northward and could trigger some showers and storms, but will leave out of the forecast until confidence increases with the shortwave development. Fuentes && .AVIATION... Areas of showers and thunderstorms will continue through about 05z this evening. These storms could be strong with hail and wind gusts to 40-50 kts possible mainly for areas south of Interstate 80, with a lessening wind threat and more of a heavy rain threat expected towards the Oregon border. The favored location for most storms through this evening should remain north of KTRK to KLOL. Isolated to scattered showers and storms are possible through 02z for KTVL, KTRK, KRNO, and KRNO. Lesser chances expected for KMMH with less than a 20% chance expected through 01z. Storms are expected to die off after midnight with another repeat possible on Thursday, but focused more to the north. Dry for Friday into the weekend. Fuentes && .REV Watches/Warnings/Advisories... NV...Flash Flood Watch until 10 PM PDT this evening NVZ003>005. CA...Flash Flood Watch until 10 PM PDT this evening CAZ070-071. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Local storm report, Aug 9, 6:21 PM PDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
621 PM PDT WED AUG 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 2 S RENO 39.51N 119.82W
08/09/2017 M0.25 INCH WASHOE NV TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED PEA SIZED HAIL AND HEAVY
RAINFALL.
0620 PM HAIL 5 WNW SUSANVILLE 40.43N 120.75W
08/09/2017 M0.25 INCH LASSEN CA TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED PEA SIZED HAIL AND VERY
HEAVY RAINFALL.
&&
MCGUIRELocal storm report, Aug 9, 6:44 PM PDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
644 PM PDT WED AUG 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM HAIL 4 ENE VERDI 39.53N 119.93W
08/09/2017 M0.25 INCH WASHOE NV AMATEUR RADIO
AMATEUR RADIO OPERATOR REPORTED PEA SIZED HAIL IN THE
SOMERSETT AREA. RAINFALL RATE OF 0.25 INCHES PER HOUR
REPORTED.
&&
JOHNSTONSpecial weather statement, Aug 9, 6:49 PM PDT, 30 minutes before
Special Weather Statement National Weather Service Reno NV 649 PM PDT WED AUG 9 2017 CAZ071-072-NVZ002-003-100215- Lassen-Eastern Plumas-Eastern Sierra Counties CA- Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-Greater Reno- Carson City-Minden Area NV- 649 PM PDT WED AUG 9 2017 ...STRONG THUNDERSTORM MOVING THROUGH WEST RENO... At 647 PM PDT, Doppler radar was tracking a strong thunderstorm over Verdi-Mogul, or over Verdi, moving northeast at 15 mph. Heavy rain, dime size hail, and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Reno, Verdi, Stead, Verdi-Mogul, Caughlin Ranch, Northwest Reno, Dog Valley, Mogul and Somersett. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3942 12000 3959 12009 3969 11990 3944 11978 TIME...MOT...LOC 0147Z 220DEG 11KT 3954 11996 DJ
Local storm report, Aug 9, 6:55 PM PDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
655 PM PDT WED AUG 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM FLOOD SUSANVILLE 40.41N 120.65W
08/09/2017 LASSEN CA LAW ENFORCEMENT
LASSEN COUNTY SHERIFFS OFFICE REPORTING MINOR FLOODING IN
SEVERAL RESIDENTIAL NEIGHBORHOODS ON THE WEST SIDE OF
SUSANVILLE.
&&
MCGUIRELocal storm report, Aug 9, 7:02 PM PDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
702 PM PDT WED AUG 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM FLOOD 11 ENE CHILCOOT 39.87N 119.96W
08/09/2017 WASHOE NV AMATEUR RADIO
AMATEUR RADIO OPERATOR REPORTED WATER COVERING ROAD NEAR
RED ROCK FIRE STATION.
&&
JOHNSTONLocal storm report, Aug 9, 7:14 PM PDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
714 PM PDT WED AUG 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM HEAVY RAIN 8 NE HALLELUJAH JUNCTIO 39.86N 119.93W
08/09/2017 M0.60 INCH WASHOE NV TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED 0.60 INCHES IN THE PAST
HOUR AND FOURTY MINUTES. PEA SIZE HAIL REPORTED ALSO.
&&
JOHNSTONThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:05 PM PDT | Special Weather Statement | REV | 25 min | |
| Aug 9, 6:17 PM PDT | Special Weather Statement | REV | 28 min | |
| Aug 9, 6:30 PM PDT | Areal Flood Advisory | REV | Washoe | 2 hr |
| Aug 9, 6:49 PM PDT | Special Weather Statement | REV | Storey | 26 min |
| Aug 9, 5:00 PM PDT | Special Weather Statement | REV | Lassen | 45 min |
| Aug 9, 5:36 PM PDT | Special Weather Statement | REV | Lassen | 39 min |
| Aug 9, 5:50 PM PDT | Severe Thunderstorm Warning | REV | Lassen | 25 min |
| Aug 9, 5:57 PM PDT | Special Weather Statement | REV | Sierra | 33 min |
| Aug 9, 6:33 PM PDT | Areal Flood Advisory | REV | Lassen, Plumas | 117 min |
Nearby
Severe Thunderstorm Warnings in California, 2017Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.